Do High Blood Pressure Medications Cause Weight Gain?

High blood pressure medications — like other prescription drugs — cause unwanted side effects. They can leave you feeling tired and restless. Some of them may even interfere with your mental health and your weight.

These are the most common types of medications prescribed to treat high blood pressure, what can happen if you continue to gain weight while on medication, and what you can do about it.

The most common high blood pressure medications

Blood pressure medication

Blood pressure medication | Ronstik/iStock/Getty Images

Doctors usually first prescribe a diuretic to treat high blood pressure. These medications increase urination, which reduces blood volume and removes excess saltfrom the body. It’s especially effective for treating mild hypertension.

However, most people with high blood pressure require a combination of diuretics and beta blockers — especially if diuretics alone don’t reduce blood pressure.

Beta blockers work by opening up blood vessels and regulating your heart rhythm so your blood flows with less pressure through your arteries, lowering your blood pressure. The most commonly prescribed beta blockers used to treat high blood pressure include:

  • Acebutolol (Sectral)
  • Atenolol (Tenormin)
  • Bisoprolol fumarate (Zebeta)
  • Carvedilol (Coreg)
  • Metoprolol tartrate (Lopressor) and metoprolol succinate (Toprol-XL)
  • Nebivolol (Bystolic)
  • Penbutolol sulfate (Levatol)

Doctors also prescribe ACE inhibitors and other medications to treat high blood pressure depending on what’s causing you to remain hypertensive.

Fatigue and weight gain are both common side effects of high blood pressure medications.

Is gaining weight with high blood pressure dangerous?

It can be. Weight gain, overweight, and obesity are associated with an increased risk of high blood pressure and heart disease. The more you weigh, the harder your heart has to work to pump blood through more mass. This increases the rate at which your blood flows, causing a gradual rise in blood pressure.

High blood pressure medications such as beta blockers don’t usually cause more than a few pounds (sometimes up to five) of weight gain, according to Mayo Clinic.

However, continuing to follow an unhealthy diet or neglect exercise while on your medication could cause you to gain more weight. This won’t do much to help you control your blood pressure.

Beta blockers reduce high blood pressure. They aren’t prescribed to help you lose weight.

This is why your doctor’s recommendations for treating high blood pressure usually go beyond remembering to take your medication.

What to do if your medication is making you gain weight

Weight gain

Weight gain | Source: iStock

If you’ve been prescribed a high blood pressure medication that is making you gain weight, it’s unlikely there are other treatment options your doctor can prescribe. Doctors often prescribe beta blockers to treat high blood pressure, for example, when previous treatments don’t work.

However, all medications that treat high blood pressure should always accompany positive lifestyle modifications. These are the habits that can help keep you at a healthy weight despite your medication’s unwanted side effect.

Your doctor and/or dietitian will likely recommend, in addition to taking your medication regularly as prescribed:

  • Following a nutritious diet that excludes excess refined sugar and salt
  • Remaining physically active on a consistent schedule (150+ minutes per week — not all at once!)
  • Practicing good “sleep hygiene”
  • Finding healthy ways to manage stress.

It is possible to lose weight and maintain a healthy weight if you have high blood pressure — even if your medication doesn’t seem to be on your side.

If you have concerns about your weight related to high blood pressure or other medical conditions, bring them up with your health care provider. This is a common struggle with practical solutions that work. They can help you come up with an individualized plan that will work best for you.